U.S. doctors online nowAsk doctors free
A 38-year-old member asked:

Is there a such thing as overdosing on tums (calcium carbonate) chewables?

1 doctor answer2 doctors weighed in
Dr. Rick Kirschner
Dr. Rick Kirschneranswered
41 years experience
Seek medical help: Tums is calcium carbonate. Too much in the system can lead to digestive irritations, constipation and diarrhea, nausea and vomiting, muscle twitching, irregular heartbeat, confusion, depression, even coma. Treatment is activated charcoal, or gastric lavage.

Similar questions

A 31-year-old member asked:

Can overdosing on Tums (calcium carbonate) hurt you in any way?

2 doctor answers7 doctors weighed in
Dr. Ralph Morgan Lewis
Family Medicine 39 years experience
Yes: Too many Tums (or other antacids containing calcium carbonate) over an extended period of time can lead to "milk alkali syndrome" in which there are high levels of calcium in the blood & a shift in the body's acid-base balance towards alkaline. This can lead to calcium deposits in the kidneys & other tissues as well as kidney stones. Limit calcium intake to 1500 mg/day in divided doses.
A 48-year-old member asked:

Is overdose on Tums (calcium carbonate) fatal?

2 doctor answers3 doctors weighed in
Dr. Ronald Krauser
A Verified Doctoranswered
Rheumatology 53 years experience
Go to ER: What do you mean by an overdose? How many tablets? Tums are calcium carbonate and a significant overdose can be fatal. If know or anyone you know has done this, get you or them to the er now.

Related questions

A 42-year-old member asked:
2 doctor answers5 doctors weighed in
A 31-year-old member asked:
1 doctor answer2 doctors weighed in
A female asked:
5 doctor answers6 doctors weighed in
A 49-year-old member asked:
1 doctor answer2 doctors weighed in
A 50-year-old member asked:
1 doctor answer4 doctors weighed in
Last updated Sep 9, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.